When I first realised something wasn’t ‘normal’ I was 20 years old, and training to become a paramedic. My very early symptoms were palpitations, fatigue, hot and cold sweats (especially during the night) and bladder incontinence- also a night time issue. Months later I developed recurrent chest pain and breathlessness, and thats when i realised i needed to get this seen to!
I’d put off going to the doctors for a while due to the fear of being dismissed as being ‘anxious’ as it was a very stressful time in my life, however I knew these symptoms were not caused by anxiety. Going to see my GP was so much better than I had expected, she took me seriously!
She organised a 48 hour ECG monitor to make sure it caught the palpitations. A week after having this 48 hour monitor placed I received a phone call from the GP surgery stating they had referred me to see a cardiologist due to ‘abnormalities’ in the heart tracing. I then had to wait a panicked few weeks before I could finally see someone who could tell me more than it was ‘abnormal’.
When i first saw my cardiologist he explained to me that my heart could be going in and out of multiple arrhythmias, and it was unclear just from the heart tracing what was going on. I was booked in for a cardiac ablation in the following months, and various other routine checks- all which came back normal. The only test left to do was the tilt table test. At the time I had never heard of this, so it was a surprise when i turned up to the appointment to find what it actually involved. During this test my heart rate increased drastically within 10 minutes of being upright, and remained tachycardic throughout the test, this is when I received my diagnosis of POTS. I was initially prescribed beta blockers (Bisoprolol) to control the Tachydardia, however after being on the maximum dose of 10mg, it still didn’t improve my symptoms. Since then I have been given Ivabradine that I take 4 times a day. Recently I have also had to have a 24 hour blood pressure monitor which has discovered I suffer with Hypotension (low blood pressure) especially when lying down or at rest, so have been prescribed Midodrine 3 times a day for the dizzy symptoms this causes!
Since my diagnosis of pots i have read various articles on the possible ‘triggering’ factors that could lead to the development of this syndrome. Looking back through my own experience of childhood trauma, and significant depression since this trauma I believe the two may be linked. However looking at it from a physiological perspective rather than a psychological one, i underwent bilateral maxillofacial jaw surgery in 2014, leaving me bed bound for 3-4 weeks post surgery. During this time I lost a significant amount of weight, and lost a lot of my energy and muscle strength due to being on a liquid diet for 8 weeks. I often wonder whether it was simply a coincidence that my symptoms occurred shortly after recovering from this surgery, or whether it was this that could have impacted on my autonomic nervous system dysfunction.
Although Ivabradine and Midodrine do improve my symptoms slightly, it is a big shock to the system coming to terms with the fact that I will have to take these medications forever. To go from a healthy 20 year old playing sport and living life to the full, to then being tired all the time, getting chest pain and breathlessness just from walking up a flight of stairs and wetting the bed, is sometimes difficult to come to terms with. I do still live the life I have always wanted though, even if this is at a more adapted pace, and involves a lot more naps!
Working full time with this condition can be challenging, however i have found that various electrolyte solutions can be helpful, especially on those days where you can’t manage to drink the 3 litres of water always recommended! salt and vinegar crisps are also my saviour, along with salt supplement tablets and magnesium supplements. I am still hoping and praying that in the future doctors can find something to treat the underlying cause of POTS rather than just the symptoms, and maybe one day I wont have to have timers going off on my watch every 4 hours for medication! But in the meantime I always try to remember to take one day at a time, allowing my body more lenience, and listening to what it wants!
Leave A Comment